As immune checkpoint inhibitors (ICIs) are increasingly used, clinicians are more frequently encountering the side effects of these therapies. ICIs have been implicated in numerous adverse effects against healthy tissues. We present a case of a patient who developed treatment refractory checkpoint inhibitor colitis. Following colonoscopy, it was discovered that this patient had cytomegalovirus (CMV) coinfection. This case report highlights the importance of undertaking an appropriate assessment, including endoscopic and histologic investigation, of patients with presumed ICI colitis. Accurately diagnosing a superimposed CMV colitis changes clinical management and can improve patient outcomes.
- hepatitis and other GI infections
Statistics from Altmetric.com
Contributors KBH: primary author of the manuscript. PF: edited the manuscript. BBB: edited the manuscript and is the article guarantor.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.